MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PRO METAPH TIB STEM 18MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. PRO METAPH TIB STEM 18MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71501010
Medical Device Problem Codes Fracture (1260); Failure to Osseointegrate (1863); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Inadequate Osseointegration (2646); Radiolucent Lines (4848)
Date of Event 08/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that, after left tka surgery had been performed on (b)(6) 2022, the patient experienced pain.Furthermore, x-rays showed lucency under the lgn por ha tib base w/o holes sz 7 lt.This adverse event was treated with revision surgery performed on (b)(6) 2023, in which a lgn por ha tib base w/o holes sz 7 lt was exchanged.Patient as far as acknowledged is fit and healthy.
 
Event or Problem Description
It was reported that, after left tka surgery had been performed on (b)(6) 2022, the patient experienced pain.Furthermore, x-rays on (b)(6) 2023 showed lucency under the tibial component particularly in the pro metaph tib stem 18mm, this findings would suggest loosening of the protheses.This adverse event was treated with revision surgery performed on (b)(6) 2023, in which a lgn por ha tib base w/o holes sz 7 lt, pro metaph tib stem 18mm and a lgn cr high flex xlpe sz 7-8 9mm were exchanged.Patient as far as acknowledged is fit and healthy.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned stem reveals pieces of the stem fractured off.These pieces were not returned.Also the visual of the insert reveals signs of wear.The clinical/medical investigation concluded that, based on the reported x-ray findings, prosthetic loosening led to the revision and contributed to the patient¿s pain.The patient impact included the reported pain and bilateral tibial lucency/component loosening with subsequent revision bilaterally.The patient was ¿as far as acknowledged fit and healthy¿, but a post-surgical restorative phase would be anticipated.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the stem and the insert, a review of complaint history revealed a similar event for the listed devices over 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the tibial baseplate, a review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.Also, warnings and precautions revealed that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the stem, according with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, abnormal loading of limb, excessive forces, patient condition and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
PRO METAPH TIB STEM 18MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18238074
Report Number1020279-2023-02364
Device Sequence Number20622978
Product Code JWH
UDI-Device Identifier03596010218391
UDI-Public03596010218391
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K933958
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71501010
Device Lot Number20ETX0036N
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2023
Supplement Date Received by Manufacturer11/30/2023
01/11/2024
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date12/06/2023
01/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71453131/22EM02783/LGN CR HIGH FLEX XLPE SZ 7-8 9M.; 71453131/22EM02783/LGN CR HIGH FLEX XLPE SZ 7-8 9M.; 71501010/20ETX0036N/PRO METAPH TIB STEM 18MM.; 71934166/20HM06393/LGN POR HA TIB BASE W/O HOLES S.
Patient SexUnknown